Alabama, 2023

Hail and Damaging Winds in Alabama, June 14, 2023

June 14, 2023 · NWS HUN · 7 events in 3 counties and zones

A cluster of strong to severe thunderstorms moved east-southeast across northwest Alabama during the morning hours. Large hail and damaging winds were reports in a few locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cluster of strong to severe thunderstorms moved east-southeast across northwest Alabama during the morning hours. Large hail and damaging winds were reports in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 14, 5:15 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 14, 5:15 AM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
615 AM CDT Wed Jun 14 2023

...New AVIATION...

.NEAR TERM...
(Today)
Issued at 323 AM CDT Wed Jun 14 2023

An active day of weather expected across the Tennessee Valley
today as multiple rounds of showers and thunderstorms will develop
and move across our area. This activity will largely be in
response to a shortwave trough moving from the Ozarks and Mid
South into the Tennessee Valley and across much of the Deep South.
This feature will be coinciding with fairly strong (especially
for mid-June) mid-level flow of ~50-60 kts. As we transition
toward daybreak and the early/mid morning hours, this feature will
induce broader synoptic scale ascent along and north of a surface
boundary draped roughly along the I-20 to I-22 corridor of central
Alabama into northern Mississippi.

The latest satellite and radar imagery is already supporting this
as a line of convection has developed along the boundary, while
another cluster of showers and storms has formed across western
Tennessee closer to the vort-max. Expect this more northern
cluster to eventually move ESE into the Tennessee Valley by
daybreak and move across the area during the mid/late morning
hours. This morning activity for the most part will remain at
least slightly elevated, but this could change by the late morning
as the boundary layer begins to warm. Moderate to heavy downpours,
brief gusty winds, and lightning appear to the be main threats
with this early round of storms.

Our attention will then quickly turn to the afternoon as the
initial convection shifts east into the Georgia. Some partial
clearing will allow temperatures to climb into the low to mid 80s
as the atmosphere destabilizes quickly. While we may only be
highlighted in a Marginal to Slight Risk (with the much higher
severe probabilities just to our south), the storm environment in
the Tennessee Valley could have some "boom" potential as well
depending on how the storm environment evolves in correlation with
the more robust forcing. During the afternoon, SBCAPE values
between 1500 to 2500 J/kg may be possible, coupled with steep low-
level lapse rates between 7-7.5 C/km -- all within 50-60 kts of
bulk shear. This will support both supercells and multicell
clusters/line segments. The shear profile is fairly
unidirectional, with relatively straight hodographs noted on
model soundings. This environment would favor large hail
(potentially up to 1.5" to 2" in diameter) with the strongest
storms and damaging wind gusts as the main impacts. Additionally,
with PWATs around 1.5" these storms will be efficient rain
producers and heavy downpours/locally heavy rainfall may be a
concern if multiple rounds of afternoon/evening storms come to
fruition.

The main window for severe weather may end up being roughly 2 to
8 PM give or take an hour or two. The most favored locations for
severe weather will be for areas along/south of the Tennessee
River, but everyone will have some risk for strong/severe storms.
Eventually, guidance shows storms latching onto the surface
boundary just to our south and forming an MCS that will drop
across central/south Alabama in a much more unstable environment.
Thus, by mid/late evening our severe risk will come to an end.

&&

.SHORT TERM...
(Tonight through Saturday)
Issued at 323 AM CDT Wed Jun 14 2023

The severe threat will wane overnight, but low chances for showers
and thunderstorms will persist (especially south of the Tennessee
River). Low to medium rain chances will continue on Thursday
(30-60%), though the severe threat will be displaced well to our
south closer to the stalled boundary in south Alabama. The
boundary will remain just to our southwest on Friday and Saturday
as high pressure at the surface begins to nose in from the
northeast. We'll have plenty of moisture underneath this ridge to
warrant low to medium (30-40%) shower/thunderstorm chances.
Afternoon instability values may actually ramp up, especially on
Saturday as temperatures climb back into the lower 90s. However,
with out a true forcing mechanism, this convection will be pulse
like and more disorganized -- with better strong/severe storm
chances being tied closer to the boundary to the southwest.

&&

.LONG TERM...
(Saturday night through Tuesday)
Issued at 323 AM CDT Wed Jun 14 2023

Better chances for showers and storms and potentially a higher
potential for a few strong/severe storms may occur on Sunday as
another shortwave ripples across the Mid South and Ohio/Tennessee
Valleys. Guidance is hinting at an MCS that may form somewhere
across the Ozarks into the ArkLaMiss which could move into the
Tennessee Valley during a Sunday into Monday window. The NBM has
picked up on this a little bit, showing medium to high chances for
rain already during that window (50-70%). However, confidence is
low on the location of critical mesoscale features and the
orientation and location of the shortwave -- so for now we have
much higher confidence in rain and opposed to storm mode and
severe probs. Long range ensemble guidance is continuing to hint
at an active pattern persisting next week, meaning there will be
additional opportunities for rain and potentially a continued run
of temperatures at/below normal.

&&

.AVIATION...
(12Z TAFS)
Issued at 615 AM CDT Wed Jun 14 2023

SHRA/TSRA are moving across the area this morning, prompting AWWs
at both terminals due to cloud to ground lightning. This activity
will impact the terminals through 14-15z before pushing off to the
east. Expect MVFR conditions to persist this afternoon due to
lower ceilings and SHRA/TSRA to redevelop in the mid afternoon
through the early evening. Some of the TSRA may be strong to
severe, promoting additional AWWs and amendments due to convective
wind gusts. The TSRA threat will wane after 02-03z, but low
stratus and -SHRA will linger through the rest of the period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...AMP
SHORT TERM....AMP
LONG TERM....AMP
AVIATION...AMP.24

In the hours before

Special weather statement, Jun 14, 8:10 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Huntsville AL
910 AM CDT Wed Jun 14 2023

ALZ002-003-141500-
Franklin AL-Colbert AL-
910 AM CDT Wed Jun 14 2023

...A strong thunderstorm will impact portions of southwestern Colbert
and northwestern Franklin Counties through 1000 AM CDT...

At 910 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Burton, or 8 miles southeast of Booneville, moving
east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russellville, Tuscumbia, Red Bay, Belgreen, Malone, Posey Loop, Pogo,
Mt Hester, Cedar Creek Reservoir and Srygley Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3474 8812 3472 8772 3439 8777 3445 8816
TIME...MOT...LOC 1410Z 272DEG 24KT 3459 8846

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HC

The radar

The Columbus AFB radar (KGWX), 91 km away, was scanning. The volume nearest the first event began at 14:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
June 14, 8:43 AM CST
Where
Colbert County, 0.8 mi ENE of Crooked Oak
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.583, -87.786

A tree was knocked down at 8255 Waterloo Road. Time estimated by radar.

Thunderstorm Wind, Franklin

When
June 14, 8:51 AM CST
Where
Franklin County, 1.97 mi SSE of Red Bay
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.403, -88.120

Trees and power lines were knocked down along Highway 19 outside of Red Bay.

Hail, Franklin

When
June 14, 9:00 AM CST
Where
Franklin County, 1.33 mi ESE of Dempsey
Measured
3 in hail
Reported by
Public
Coordinates
34.470, -87.930

The public reported hail of 3 inches in diameter.

Hail, Colbert

When
June 14, 9:07 AM CST
Where
Colbert County, 1.2 mi SSW of Mt New Home
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.654, -87.529

Golf ball sized hail was reported at the White Oak Market on Highway 157.

Thunderstorm Wind, Franklin

When
June 14, 9:29 AM CST
Where
Franklin County, 0.23 mi ESE of Dime
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.319, -87.626

Trees and power lines were knocked down along Jack Road outside of Phil Campbell.

Thunderstorm Wind, Franklin

When
June 14, 9:29 AM CST
Where
Franklin County, 2.6 mi W of Nix
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.347, -87.825

Trees and power lines were knocked down at the intersection of Edgar Chapel Road and Cook Road outside of Phil Campbell.

Hail, Morgan

When
June 14, 9:40 AM CST
Where
Morgan County, 0.57 mi SW of Flint City
Measured
1.5 in hail
Reported by
Social Media
Coordinates
34.514, -86.977

A social media photo relayed by broadcast media indicated hail of up to ping pong ball size on Alberta Drive in Decatur.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116635, 1115615, 1115613, 1115614, 1115616, 1115617, 1116634.